Patient :Hi Doctor,
I have had an uncomfortable fullness in my lower abdomen for two weeks now. Gassy, different stool to usual, nausea (aversions to things I previous loved), lower back pain and reoccurring headaches (not normal for myself). I am on the pill but have unprotected sex with my partner. I skipped my period last week. Are these possible symptoms of early pregnancy or a gastrointestinal issue?
Thank you for your question. Your symptoms could be due to either of your assumptions, a gastrointestinal issue or pregnancy. Even though you are on oral contraceptive medication, it may still be possible to become pregnant. For peace of mind, we recommend that you consult your doctor and have a pregnancy test performed. If you are negative, then your doctor will examine for any other causes of abdominal discomfort.
Some common gastrointestinal conditions that produce your symptoms include gastroenteritis caused by a viral or bacterial infection. Hormonal changes such as thyroid dysfunction could also be a reason for your symptoms. Lastly, your birth control medication could also be producing such symptoms. We are giving you these possibilities not to alarm you but to inform you that your symptoms are not specific to any one disease or pregnancy. Please see your doctor.
Thank you for choosing askthedoctor.com
These Q&A’s are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.